Teens And Medicine Abuse, A Bad Rap?

October is a lot of things (more on that this month) but know it’s National Medicine Abuse Awareness Month and there’s a big push to both educate parents on signs of over-the-counter (OTC) medicine abuse and encourage parents to talk with teens about the risks of using medications as recreational drugs.

Thing is, approximately 1 in 25 teens reports abusing excessive amounts of Dextromethorphan (DXM) to get high. DXM is a safe ingredient found in more than 100 OTC medicines. It’s typically found in cough suppressants or medicines for cough and colds. Because it’s a stimulant, when DXM is consumed in excess it can cause a rapid heart beat, vomiting, stomach pain, hallucinations, confusion, and loss of motor control. It also can induce a high — hence why teens experiment with it.

Read the full post on SeattleMamaDoc.com. Dr. Swanson’s article originally appeared in Teens And Medicine Abuse, A Bad Rap?